Neuroleptic malignant syndrome associated with olanzapine

Research output: Contribution to journalArticlepeer-review

51 Scopus citations

Abstract

OBJECTIVE: To report a case of neuroleptic malignant syndrome (NMS) associated with the use of olanzapine. CASE SUMMARY: A 67-year-old white man with bipolar disorder developed nausea and vomiting. After 12 days, he became confused, delirious, and manic. His only medications were olanzapine 10 mg/d and divalproex sodium 500 mg bid. He was admitted to a hospital and treated for dehydration and mania. Olanzapine was given on 6 of the first 7 hospital days. On hospital day 6, typical NMS developed with the body temperature increasing to 39.9 °C, obtundation, rigidity, tremor, diaphoresis, fluctuating pupillary diameter, labile tachycardia and hypertension, hypernatremia, and elevated serum creatine kinase. Olanzapine was stopped after hospital day 7, and the syndrome resolved by hospital day 12. DISCUSSION: The patient had all of the major manifestations of NMS. There was no other likely explanation for his illness and he received no other chug likely to be associated with the syndrome. This is the first case reported in which NMS was associated with olanzapine.

Original languageEnglish (US)
Pages (from-to)1158-1159
Number of pages2
JournalAnnals of Pharmacotherapy
Volume32
Issue number11
DOIs
StatePublished - Jan 1 1998

Keywords

  • Neuroleptic malignant syndrome
  • Olanzapine

Fingerprint Dive into the research topics of 'Neuroleptic malignant syndrome associated with olanzapine'. Together they form a unique fingerprint.

Cite this